Thunderstorm Wind, Cheyenne
- When
- August 9, 7:08 PM MST to 7:09 PM MST
- Where
- Cheyenne County, (Sny)sidney Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.100, -102.980
During the afternoon scattered thunderstorms developed over the Nebraska Panhandle. The combined effect of an upper level disturbance moving over the area and strong upper level winds aided in strengthening the convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
During the afternoon scattered thunderstorms developed over the Nebraska Panhandle. The combined effect of an upper level disturbance moving over the area and strong upper level winds aided in strengthening the convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 9, 4:59 PM MST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 559 PM MDT MON AUG 9 2010 .DISCUSSION...STORMS PRODUCING MAINLY HEAVY RAIN AND GUSTY WINDS HAVE AFFECTED MUCH OF THE SOUTHEAST PART OF THE CWA SINCE THE LATE AFTERNOON. IN A RECENT FORECAST UPDATE HAVE ADDED THE SEVERE THUNDERSTORM WATCH UNTIL 07Z FOR THE SOUTHERN PANHANDLE. ALSO INCREASED POPS AND ADDED THE MENTION OF HEAVY RAIN AND WIND GUSTS TO 50 MPH NEAR THE WATCH AREA AND SEVERE IN THE WATCH AREA. AS THIS TIME EXPECT MOST OF THE STORMS TO BE RAIN AND WIND PRODUCERS FOR THE REST OF THE EVENING. ENVIRONMENT REMAINS MUCH OF THE AME THE REST OF TONIGHT WITH THE LOW LEVEL JET INCREASING OVER THE PANHANDLE. && .PREVIOUS DISCUSSION.../ISSUED AT 119 PM MDT MON AUG 9 2010/... SHORT TERM...TONIGHT THROUGH WEDNESDAY... A POTENT UPPER LEVEL LOW/SHORT WAVE TROUGH OVER ERN ID/NRN UT/WRN WY IS FORECAST TO LIFT NEWD ACROSS MT/NRN WY TONIGHT...AND ACROSS ND ON TUESDAY. ALSO...A WEAKER SHORT WAVE OVER CNTRL CO TREKS NE ACROSS WRN/CNTRL NEB AND SERN SD TONIGHT. THE MAIN FORCING FOR ORGANIZED CONVECTION WILL BE TO OUR NORTH AND EAST THIS EVENING WHERE SHEAR/INSTABILITY PARAMETERS WILL BE ENHANCED. SCATTERED SHWRS/TSTMS WILL BE ONGOING ACROSS MOST OF THE CWA THIS EVENING... WITH A FEW STRONG TSTMS POSSIBLE EAST OF INTERSTATE 25. THE MAIN THREATS WILL BE GUSTY WINDS...BRIEF HEAVY RAIN AND SMALL HAIL. THE SHWRS/TSTMS WILL DECREASE IN INTENSITY AND END FROM WEST TO EAST LATER THIS EVENING AS THE UPPER TROUGH AND SHORT WAVE EXIT THE REGION. FOR TUESDAY THROUGH WEDNESDAY...THE NAM/ECMWF/GFS GUIDANCE ARE ALL IN GOOD AGREEMENT WITH THE SLOW EWD DRIFT OF THE UPPER LOW/TROUGH OVER THE PACIFIC NW. THIS WILL EFFECTIVELY DIVERT THE MONSOONAL MOISTURE TO THE EAST RESULTING IN A DRIER WESTERLY LOW/MID LEVEL FLOW OVER THE CWA. 700 MB TEMPS WILL WARM FROM 11-13C TUESDAY AFTERNOON TO 15-17C WEDNESDAY AFTERNOON. THE COMBINATION OF WARMER TEMPS ALOFT AND DRIER LOW/MID LEVELS SHOULD PRECLUDE TSTM DEVELOP BOTH DAYS...EVEN OVER THE HIGHER TERRAIN. HIGH TEMPS DURING THE SHORT TERM WILL AVERAGE 5-10 DEG ABOVE NORMAL...WITH LOW TEMPS AVERAGING ABOUT 5 DEG ABOVE NORMAL. LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... VERY WARM TEMPERATURES WILL CONTINUE THURSDAY AHEAD OF UPPER TROUGH THAT WILL BE OVER THE PACIFIC NW...BUT THEN IT CONTINUES TO APPEAR THAT THE AREA WILL GET A RESPITE FROM THE VERY WARM TEMPERATURES. SURFACE COLD FRONT WILL THEN MOVE ACROSS THE CWA EARLY FRIDAY AS HIGH PRESSURE DROPS OUT OF SWRN CANADA BEHIND UPPER LOW MOVING ACROSS SRN CANADA. THIS UPPER LOW THEN DEEPENS OVER THE HUDSON BAY AREA AND ESTABLISHES A GENERAL NWLY FLOW ALOFT OVER THE CWA DURING THE WEEKEND THROUGH EARLY NEXT WEEK. THIS WILL CLOSE OFF THE MONSOONAL MOISTURE THUS RATHER MILD AND MAINLY DRY WEATHER SHOULD PREVAIL DURING THAT TIME. REINFORCING SURGE OF COOLER CANADIAN AIR MAY ARRIVE MONDAY WITH A FEW TSTORMS POSSIBLE IF SUFFICIENT LOW LEVEL MOISTURE RETURNS. && .AVIATION...00Z TAF ISSUANCE VFR CONDITIONS ARE EXPECTED OVERALL THROUGH TUESDAY AFTERNOON. STRONG THUNDERSTORMS THROUGH EARLY TONIGHT OVER THE EAST PART OF THE CWA WILL HAVE A BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITIES IN RAIN. THE STORMS WILL ALSO PRODUCE A BRIEF PERIOD OF GUSTY WINDS UP TO 45 KNOTS. HAVE ADDED THE MENTION OF MVFR VISIBILITIES IN FOG IN THE PANHANDLE BETWEEN 09Z AND 15Z. && .FIRE WEATHER... EXPECT DRIER CONDITIONS FROM TUESDAY THROUGH MUCH OF THE WORK WEEK ACROSS THE DISTRICT. AFTERNOON RELATIVE HUMIDITIES WILL DROP INTO THE 15 TO 25 PERCENT RANGE MOST AREAS....FOLLOWED BY GOOD RECOVERIES AT NIGHT. WIND SPEEDS WILL REMAIN BELOW CRITERIA...GENERALLY IN THE 10-15 MPH CATEGORY WITH GUSTS BELOW 20 MPH. THE NEXT CHANCE FOR MEASURABLE RAIN WILL BE FRIDAY...MAINLY OVER THE HIGHER TERRAIN AND ACROSS PORTIONS OF THE NEB PANHANDLE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...JAMSKI LONG TERM/AVIATION...RE UPDATE...WEILAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 552 PM MDT MON AUG 9 2010 NEZ002-003-019-095-096-WYZ102-106>108-115>119-110000- DAWES-BOX BUTTE-SCOTTS BLUFF-NORTH SIOUX-SOUTH SIOUX- NIOBRARA COUNTY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 552 PM MDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL AFFECT MUCH OF THE AREA ALONG AND EAST OF THE LARAMIE RANGE IN WYOMING AS WELL AS THE NORTHERN NEBRASKA PANHANDLE THIS EVENING. THE ACTIVITY WILL MOVE TO THE NORTH AT 25 MPH AND WILL PRODUCE A PERIOD OF HEAVY RAINFALL...SMALL HAIL AND BRIEF WIND GUSTS TO 50 MPH. RAINFALL AMOUNTS WILL BE MAINLY A TENTH OF AN INCH OR LESS...BUT WILL BE AS MUCH AS THREE QUARTERS OF AN INCH NEAR THE EASTERN WYOMING BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA...AND ALSO OVER THE HIGHER TERRAIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ020-021-054-055-110000- BANNER-MORRILL-KIMBALL-CHEYENNE- 552 PM MDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF THE SOUTHERN PANHANDLE EARLY TONIGHT. THE ACTIVITY WILL MOVE TO THE NORTH AT 25 MPH AND WILL PRODUCE A PERIOD OF HEAVY RAINFALL...BRIEF WIND GUSTS TO 60 MPH AND THE POSSIBILITY OF HAIL UP TO ONE INCH IN DIAMETER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM. RAINFALL AMOUNTS WILL BE MAINLY A QUARTER OF AN INCH OR LESS...BUT WILL BE AS MUCH AS THREE QUARTERS OF AN INCH IN SOME AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ101-103>105-109>114-110000- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- 552 PM MDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING. .DAY ONE...TONIGHT A WIDELY SCATTERED COVERAGE OF THUNDERSTORMS WILL AFFECT MUCH OF SOUTH CENTRAL WYOMING THIS EVENING. THE ACTIVITY WILL MOVE TO THE NORTH AT 25 MPH AND WILL PRODUCE A PERIOD OF HEAVY RAINFALL... SMALL HAIL AND BRIEF WIND GUSTS TO 45 MPH. RAINFALL AMOUNTS WILL BE MAINLY A TENTH OF AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA...AND ALSO OVER THE HIGHER TERRAIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 452 PM MDT MON AUG 9 2010 WYZ117>119-092315- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 452 PM MDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 515 PM MDT... AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF CARPENTER...OR 16 MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL OCCUR WITH THIS STORM...ALONG WITH VERY HEAVY RAIN OF ONE HALF TO THREE QUARTERS AN INCH PER HOUR. ADDITIONALLY...THUNDERSTORM OUTFLOW WINDS MOVING TO THE NORTHWEST FROM THIS STORM WILL BRING WIND GUSTS UP TO 40 MPH TO THE CHEYENNE AREA. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CARPENTER... BURNS... HILLSDALE... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 362 AND 396. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 641 PM MDT MON AUG 9 2010 NEZ054-055-100300- KIMBALL-CHEYENNE- INCLUDING THE CITIES OF...KIMBALL...SIDNEY 641 PM MDT MON AUG 9 2010 ...MODERATE TO HEAVY RAINFALL EXPECTED THROUGH THE EVENING... ONGOING THUNDERSTORMS IN NORTHEAST COLORADO WILL MOVE THROUGH CHEYENNE AND KIMBALL COUNTIES THROUGH 9 PM MDT THIS EVENING. THE MAIN THREAT WILL BE GUSTY WINDS AND HEAVY RAIN...WITH RAINFALL RATES OF A HALF TO AN INCH OF RAIN PER HOUR POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA AS WELL THROUGH 1 AM MDT...SO THE POTENTIAL EXISTS FOR SOME OF THE STORMS TO INTENSIFY AND PRODUCE DAMAGING WINDS AND LARGE HAIL. STAY TUNED TO LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MAZUR
The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242647, 242649.